Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 286, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 15, 2017, 2:15 PM CDT for Clay County, Webster County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2017, 2:15 PM CDT (19:15 UTC)
- Expired
- Jun 15, 2017, 3:03 PM CDT
- In force
- 48 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, MS, Webster County, MS
The radar
The Columbus AFB radar (KGWX), 44 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 7.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2561 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
210
WUUS54 KJAN 151915
SVRJAN
MSC025-155-152015-
/O.NEW.KJAN.SV.W.0286.170615T1915Z-170615T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
215 PM CDT THU JUN 15 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northeastern Webster County in north central Mississippi...
Clay County in northeastern Mississippi...
* Until 315 PM CDT
* At 215 PM CDT, severe thunderstorms were located along a line
extending from near Trebloc to near Pyland, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Montpelier around 245 PM CDT.
Pala Alto and Griffith around 305 PM CDT.
West Point around 315 PM CDT.
Other locations impacted by these severe thunderstorms include
Mantee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3358 8849 3356 8849 3356 8901 3374 8916
3374 8904 3375 8903 3376 8893 3381 8893
3381 8872 3368 8872 3367 8850 3366 8852
3364 8850 3362 8851 3360 8847
TIME...MOT...LOC 1915Z 298DEG 23KT 3390 8879 3385 8911
HAIL...1.00IN
WIND...60MPH
$$
NF2 follow-up statements
651
WWUS54 KJAN 151935
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
235 PM CDT THU JUN 15 2017
MSC025-155-152015-
/O.CON.KJAN.SV.W.0286.000000T0000Z-170615T2015Z/
Webster MS-Clay MS-
235 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN WEBSTER AND CLAY COUNTIES...
At 234 PM CDT, severe thunderstorms were located along a line
extending from near Prairie to 8 miles south of Vardaman, moving
southeast at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Montpelier around 305 PM CDT.
West Point and Pheba around 315 PM CDT.
Other locations impacted by these severe thunderstorms include
Mantee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3358 8849 3356 8849 3356 8901 3374 8916
3374 8904 3375 8903 3376 8893 3381 8893
3381 8872 3368 8872 3367 8850 3366 8852
3364 8850 3362 8851 3360 8847
TIME...MOT...LOC 1934Z 324DEG 16KT 3385 8870 3376 8914
HAIL...0.88IN
WIND...60MPH
$$
NF418
WWUS54 KJAN 152003
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
303 PM CDT THU JUN 15 2017
MSC025-155-152013-
/O.CAN.KJAN.SV.W.0286.000000T0000Z-170615T2015Z/
Webster MS-Clay MS-
303 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WEBSTER AND CLAY
COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
LAT...LON 3358 8849 3356 8849 3356 8901 3374 8916
3374 8904 3375 8903 3376 8893 3381 8893
3381 8872 3368 8872 3367 8850 3366 8852
3364 8850 3362 8851 3360 8847
TIME...MOT...LOC 2001Z 298DEG 23KT 3377 8851 3368 8895
$$
NFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:09 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 15, 1:09 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 109 PM CDT Thu Jun 15 2017 ...SEVERE THUNDERSTORMS POSSIBLE THROUGH EARLY THIS EVENING... .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: Showers and thunderstorms expanding in coverage across the region this afternoon will be the main impact to flight operations through the evening hours with occasional MVFR to even IFR flight cats and gusty winds expected in association with any thunderstorms. Aside from in thunderstorms conditions will be generally VFR through this evening with surface winds generally less than 15 mph and from the southwest to south. Late tonight through early Friday anticipate at least patchy MVFR flight cats due to a combination of low clouds and visibility issues. More thunderstorms impacting operations are expected again tomorrow. /BB/ && .DISCUSSION... Through early this evening: Currently watching a somewhat weak squall line pushing quickly south toward the Arklamiss Delta. This is what is left of a late-night more potent cluster of storms kicked up across portions of western Missouri by a upper short wave dropping down the east side of an expansive ridge centered over northern Old Mexico. Expecting activity to our north to continue to press down toward and into our forecast area through midday and triggering a cascade of thunderstorms that eventually migrate through a good portion of the region by late afternoon to early this evening. Through midday forcing and wind shear is not set up very favorably in northern zones to continue a solid squall line. However, the atmosphere over the region has trended much more unstable in the past 24 hours (witnessed by 12 UTC JAN sounding) so even though there might be a lull in convective coverage and potency as activity enters the CWA from the north late this morning through noon we anticipate storms firing up along the boundary will increase in coverage and strength by afternoon. This should particularly be the case over eastern MS where forcing and somewhat more favorable shear vectors will work toward more balanced cold pool interactions and thus perhaps a more solid squall line. But even in western zones where storms may be more scattered in nature the unstable atmosphere will be rather favorable for microbursts and thus at least isolated severe storms will be possible. Probably the main risks with storms through this evening will be damaging wind gusts but hail at least to the size of quarters certainly cannot be ruled out in some storms. The forecast grids/HWO/graphics have been updated to represent current thinking as best as possible. We will endeavor to do updates as the day progresses to match current thinking. /BB/ Prior discussion below: Today and Tonight...Ridging aloft will continue to break down across the region today. This will allow increased troughing to setup across the Deep South, and overall Southeast United State through the period and beyond. As the forecast area becomes caught between the retrograding ridge and digging trough, northwest flow will prevail across the CWA. This will put the forecast area in the crosshairs of upper level disturbances embedded in such flow, dropping southeast towards the region. The first of such disturbances and complex of storms is currently being observed on radar and satellite dropping south southeast across Central Missouri towards the Mid-South region. As the cold pool advances further south across the Mid-South and towards the ArkLaMiss through early and mid-morning, convection associated with it is likely to weaken. However, as it approaches northern portions of the CWA around midday where an increasingly warm, moist, and unstable airmass will reside, convection along the outflow is expected to redevelop and intensify as it progresses south across us. Some of these storms could become severe as mid-level lapse rates steepen over the CWA today. Damaging wind gusts will be the primary hazard with such storms. Frequent lightning and heavy downpours can also be expected. While some hail can't be ruled out, given the deeply moist airmass and more importantly weak wind shear over the CWA, hail should remain on the small side. However, all of this will continue to be highlighted in the HWO. While convection is indeed expected later today with this south- advancing outflow, scattered to numerous showers and storms are also expected to develop across the forecast area simply due to afternoon heating in this warm moist unstable airmass over the region. Some of these could likewise reach severe limits. Damaging wind gusts will also be the primary concern with these storms. With all that said, look for another humid day across the forecast area today. As skies become partly to mostly cloudy through the afternoon, highs will warm to around 90. Convection is expected to settle down over the CWA during the evening hours. Although some could linger later into the night. Eyes will continue to look upstream though as it's possible yet another complex of storms could be coming down the pipe towards the forecast area overnight. Otherwise, lows will fall into the low and middle 70s. /19/ Friday through Wednesday: Our CWA will remain beneath a weak upper level trough that will reside between a mid level high across the southwest CONUS and a high over the western Atlantic, through the weekend. The axis of the upper level trough will be just east of our CWA placing the greatest deep level moisture and greatest diurnal pops over east Mississippi. Lowest afternoon highs through the weekend will also be over east Mississippi due to the greater pops and associated cloud cover. A moist airmass with low to mid 70 degree dew points and PWATs of 1.7-2.0 inches will remain over our CWA through the weekend as well. Afternoon highs are expected to top out in the lower 90s over our delta region each afternoon and combine with the high humidity to result in peak heat index values of 100-104 Friday through Sunday. In addition, isolated strong to severe storms will also be possible across the delta region at least Friday afternoon where model consensus shows MLCAPEs near 3000j/kg, LI's near -10 and vertical totals >28 contributing to wet microburst potential. Models appear to be faster with a weak cold front that is expected to drop into our CWA Monday afternoon. This should hold temperatures across our delta region in the mid to upper 80s with peak heat index values remaining less than 100F there. Drier air with PWATs less than one inch will filter into our CWA in the wake of the cold front but the models stall the front across our southeast zones Monday night. This will limit rain chances Monday night through Wednesday to the southeast third of our area while the northwest remains dry. Across the northwest afternoon highs will top out in the lower 90s Tuesday and Wednesday afternoons but dew points will mix into the 60s holding peak heat index values below 100. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 90 72 90 73 / 72 27 46 16 Meridian 90 71 89 72 / 83 30 53 28 Vicksburg 91 72 91 73 / 51 27 25 7 Hattiesburg 90 71 91 73 / 74 54 51 29 Natchez 90 73 90 73 / 41 30 23 7 Greenville 88 73 92 75 / 62 22 30 8 Greenwood 86 73 89 73 / 73 25 40 16 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 19/22/BB
Hazardous weather outlook, Jun 15, 9:34 AM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 934 AM CDT Thu Jun 15 2017 ARZ074-LAZ007>009-015-016-023>026-MSZ047-048-053>066-072>074- 161445- Ashley-Morehouse-West Carroll-East Carroll-Richland-Madison LA- Franklin LA-Catahoula-Tensas-Concordia-Warren-Hinds-Claiborne- Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS- Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar- Forrest- 934 AM CDT Thu Jun 15 2017 This hazardous weather outlook is for northeast Louisiana, southern Mississippi, and portions of southeast Arkansas. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today Isolated severe thunderstorms will be possible today, mainly during the midday through early evening hours. The main risks will be damaging wind gusts and hail. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated severe thunderstorms are again possible for the entire outlook area on Friday when the main risks will also be damaging wind gusts and hail. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today and Friday. ARZ075-MSZ018-019-025>046-049>052-161445- Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys- Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS- Leake-Neshoba-Kemper-Rankin-Scott-Newton-Lauderdale- 934 AM CDT Thu Jun 15 2017 This hazardous weather outlook is for north central and central Mississippi and portions of southeast Arkansas. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Today Severe thunderstorms will be possible today, mainly during the midday through early evening hours. The main risks will be damaging wind gusts and hail. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated severe thunderstorms are again possible for the entire outlook area on Friday when the main risk will also be damaging wind gusts and hail. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today and Friday. 50 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Jun 15, 11:12 AM CDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
1112 AM CDT THU JUN 15 2017
MSZ018-019-151715-
Sunflower MS-Bolivar MS-
1112 AM CDT THU JUN 15 2017
...A LINE OF GUSTY THUNDERSTORMS WILL AFFECT NORTHEASTERN SUNFLOWER
AND NORTHERN BOLIVAR COUNTIES UNTIL 1215 PM CDT...
At 1111 AM CDT, Meteorologists were tracking a line of strong
thunderstorms extending from near Sledge to near Little Bayou Meto
Park. Movement was south at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
These storms will remain over mainly rural areas of northeastern
Sunflower and northern Bolivar Counties, including the following
locations: Alligator, Winstonville, Beulah, Duncan and Merigold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3412 9066 3399 9066 3399 9045 3390 9045
3373 9114 3378 9113 3377 9105 3378 9099
3385 9107 3393 9101 3397 9109 3400 9102
3396 9097 3402 9099 3402 9090 3409 9087
3410 9088 3409 9092 3412 9095
TIME...MOT...LOC 1611Z 339DEG 22KT 3447 9025 3417 9150
BYBSpecial weather statement, Jun 15, 1:29 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Jackson MS 129 PM CDT THU JUN 15 2017 MSZ052-151900- Lauderdale MS- 129 PM CDT THU JUN 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN LAUDERDALE COUNTY UNTIL 200 PM CDT... At 129 PM CDT, Meteorologists were tracking a strong thunderstorm over Meridian, moving east at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Toomsuba, Alamucha and Kewanee around 200 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3229 8842 3230 8872 3244 8874 3255 8839 TIME...MOT...LOC 1829Z 261DEG 15KT 3238 8866 NF
Special weather statement, Jun 15, 1:45 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
145 PM CDT THU JUN 15 2017
MSZ026-151915-
Grenada MS-
145 PM CDT THU JUN 15 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN GRENADA COUNTY UNTIL 215
PM CDT...
At 145 PM CDT, Meteorologists were tracking a strong thunderstorm
near Coffeeville, or 10 miles northeast of Grenada, moving southeast
at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Gore Springs around 210 PM CDT.
Misterton around 215 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3387 8977 3387 8951 3368 8951 3368 8984
3390 8985 3390 8977
TIME...MOT...LOC 1845Z 307DEG 26KT 3391 8972
NFSpecial weather statement, Jun 15, 1:50 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
150 PM CDT THU JUN 15 2017
MSZ019-025>027-151915-
Carroll MS-Grenada MS-Leflore MS-Sunflower MS-
150 PM CDT THU JUN 15 2017
...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL SUNFLOWER...
NORTHWESTERN CARROLL...NORTHERN LEFLORE AND WESTERN GRENADA COUNTIES
UNTIL 215 PM CDT...
At 149 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Bew Springs to Ruleville. Movement
was southeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Bew Springs and Holcomb around 155 PM CDT.
Grenada around 205 PM CDT.
Sunnyside around 215 PM CDT.
Other locations impacted by these storms include Schlater and
Doddsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3366 8980 3348 9063 3373 9063 3381 9030
3381 9018 3379 9017 3376 9019 3375 9030
3371 9031 3369 9028 3374 9024 3372 9022
3372 9014 3381 9014 3381 8998 3382 8998
3382 8993 3390 8993 3390 8985
TIME...MOT...LOC 1849Z 292DEG 18KT 3384 8992 3371 9055
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:11 PM CDT | Special Weather Statement | JAN | Scott | 34 min |
| Jun 15, 11:12 AM CDT | Special Weather Statement | JAN | Bolivar | 63 min |
| Jun 15, 1:29 PM CDT | Special Weather Statement | JAN | Lauderdale | 31 min |
| Jun 15, 1:45 PM CDT | Special Weather Statement | JAN | Grenada | 30 min |
| Jun 15, 1:50 PM CDT | Special Weather Statement | JAN | Sunflower | 25 min |
| Jun 15, 2:47 PM CDT | Special Weather Statement | JAN | Lowndes, Oktibbeha | 28 min |
| Jun 15, 2:54 PM CDT | Special Weather Statement | JAN | Kemper | 36 min |
| Jun 15, 2:57 PM CDT | Special Weather Statement | JAN | Lowndes | 33 min |
| Jun 15, 3:10 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes, Noxubee | 50 min |
| Jun 15, 3:19 PM CDT | Special Weather Statement | JAN | Carroll | 26 min |
| Jun 15, 4:10 PM CDT | Special Weather Statement | JAN | Kemper | 35 min |
| Jun 15, 4:46 PM CDT | Special Weather Statement | JAN | Lauderdale | 29 min |
| Jun 15, 5:11 PM CDT | Flash Flood Warning | JAN | Lauderdale | 3 hr |
| Jun 15, 5:15 PM CDT | Special Weather Statement | JAN | Newton | 30 min |
| Jun 15, 6:45 PM CDT | Special Weather Statement | JAN | Neshoba | 30 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.